Change of medication.: I mentioned sometime... - PSP Association

PSP Association
6,979 members9,515 posts

Change of medication.

Peter3
Peter3

I mentioned sometime ago I would let you all know after my husband was tried on Sinemet. Well it made no difference to his symptoms and hence it has now been discontinued. However, the next medication trial, was for him to have hyoscine patches to reduce his drooling. He has had the patches now for two weeks and they have helped. More dramatically has been the changes in the last couple of days. My husband's speech has become stronger and clearer and yesterday he spontaneously started a conversation, something he hasn't done for over a year. Another improvement has been his walking, he is taking more positive steps rather than shuffling. His balance unfortunately has not improved and he now fidgets much of the time. Has anyone else experienced this type of change?

Peter3.

17 Replies
oldestnewest

I've now taken my husband off Sinemet after reading about long term effects on this site and there has been no change in symptoms. He also tried the patches in 2010 for about 6 months. They were brilliant to start with but he developed an allergic reaction; rash behind both ears which turned to blisters. As soon as he stopped using it, nightmares and hallucinations he had suffered also stopped. I hadn't connected the two. He now uses Atropine drops under his tongue. It helps a bit but he still dribbles a lot. He wears bandanas to save his clothes from getting too wet. Since his 2010 diagnosis, he has gone through periods when he seemed to "improve", walking, speaking, eating better but it has always been short lived. If he is tired he appears to go downhill but bounces back once rested. He does have times during the day when he fidgets and appears agitated and I know it happens more when he needs to pass urine. He doesn't tell me when he needs to go now but he has recently started using Convenes which have been a Godsend ( except when he has pulled it off ! ).

Best wishes.

Nanna B

jimandsharynp
jimandsharynp in reply to NannaB

NannaB, Yes, I found that fatigue was a huge factor for my beloved wife Sharyn. If we did one outing she was wacked for at least one day sometimes two. You don't read much about that symptom because it isn't the type of thing that causes issues, for the most part. Jimbo

NannaB
NannaB in reply to jimandsharynp

Hi Jimbo, was thinking about you today as I completed my art "homework". How are you doing?

Nanna B

jimandsharynp
jimandsharynp in reply to NannaB

Nanna, I'm trying to keep busy to keep my mind from cracking every minute. Not doing too good these days but hoping better days are ahead. What art homework are you speaking of? Jimbo

NannaB
NannaB in reply to jimandsharynp

I've been painting a small harbour in Cornwall. Well painting a picture of it, not painting the harbour. I have a class tomorrow and it has to be finished by then. I may email it to you if I don't get too many negative comments from my teacher. Nanna B

jimandsharynp
jimandsharynp in reply to NannaB

Nanna, I'd love to see it when it's complete. My email is jim.pierce@gmail.com what's yours and I'll send you my latest work.

NannaB
NannaB in reply to jimandsharynp

You have mine Jimbo but I'll send the picture and you'll see it then. I am very impressed with your website, especially the "Restoration" page.

Nanna B

jimandsharynp
jimandsharynp in reply to NannaB

Thanks we artists have to stick together and help each other grow. lol

Hello Nanna B.

Sounds a great deal like my husband .

He has also been on Sinemet in different doses . Reduced on my suggestion down to 110 mg . They also introduced the Rotigotine patch which I haven't like because of his skin . ( He has Bullous Penthagoid ) It's to do with the immune ! Try Googling it . His came up in very dense blisters , it is in remission but never far away .

Recently been given a Parkinson's nurse that is after eight years of asking . She has been liaising with his consultant and stopped the patch in now has Roprinirole in stead .

I have never ever considered that the Sinemt has helped in any way but they insisted that he was doing ok on it . He just got worse and worse .

I have also tried days with out the Sinemet or reducing them . and found him to be much better but ep ever been brave enough to stop all together . He has been on them for so long .

He is immobile and is hoisted from bed to chair to commode .

He also suffers dreadful, drooling . Now trying a low dose Amitriptyline at night to see if it will help dry the mouth .

He is very over sensitive to a lot of meds . (hallucination and seeing people and poor coordination . ) I have been afraid to ask for Hyosine because I know it has these same side affects . His bottom gums is very sore now , he does wear dentures though , cannot manage without , this doesn't help .

We used the convenes for a long time but because he became retracted couldn't keep them on . Now uses pads at night and if I am not about during the day . He can ask to go . During the day I use a pubic pressure gadget with a bag attached .

The Pads at night are great no sore bottoms , better than I ever expected ..

He has no dementia so far but can get confused sometimes Slow ..

Some days bett than others . I have started not to give him his meds until about 9. 30 because he wakes up pretty good and once he takes them goes down hill . poor control of his mouth and thick mouth . drops of like turning a switch on .

I daresay you can relate to most of this .

Cabbage, Be very aware of the long term usage of Sinemet and the associated side effects. They are NOT good to endure, as NanaB noted above. Jimbo

It was my husband's neurologist who suggested he comes off Sinemet gradually. He sent a letter saying the same to his GP but he kept prescribing them so I reduced them myself over many weeks with no ill effects.

My hubby can still transfer from chair to bed etc but it is getting more difficult for me to help him safely so don't think it will be long before a hoist has to be used. You are correct, I can relate to most of what you said.

Best wishes

Nanna B

I kept telling the neurologist that I didn't think the Sinemet was helping and we started reducing the he retired and we had to start all over again with a different he doesn't seem to trust me as much as the previous one .

At the same time we lost the Gp who had been supporting us from the start .

Felt very lost at that time .

We have a very helpful OT and she has stuck with us getting the best she can for us . I recommend you get all the aids that you feel you need and don't be put off .. I wouldn't manage to look after my husband without and that would break my heart . We had a standing hoist in the first place but I found .it too heavy to manoeuvre . Hence the portable ceiling hoists . They are excellent .

Yes, my husband improved in mental ability, continence and mobility when stopped taking sinemet and hallucinations and "dark" moods improved after stopping Amantadine. Hyoscine patches worked well for over a year, but inevitably the allergic reaction kicked in, so has been on Atropine drops under the tongue since with some easing of drooling but more thick saliva getting stuck in back of throat. Has good days and bad days with regard to balance but speech and eye opening getting worse. Still enjoying eating, "listening" to TV and radio, meeting family and friends so could be worse! Best wishes, Ann

We tried a number of different commode chairs before she got the best one for him . I didn't realise there were such variations . Well you don't do you !!

Dear All,

thank you for your comments and advice!! can you please tell me how do you use the patches and where i can get them ? my dad at the moment takes only COq 10 and tumeric but no improvements ...

thanks a lot

I THINK YOU WILL FIIND THAT THERE IS VERY LITTLE THAT WILL HELP YOUR HUSBAND IN THE WAY OF DRUGS AS HE OBVIOUSLY HAS THE TRUE PSP

hi all

the drugs certainly will not help if he has the PSP and i tried cardopa- levodopa (sin met) and then amantadine after that with no positive effects =- my neuro suggested them but said they would not help and i came off them gradually with no ill effects

i now take COQ10 AND TURMERIC but not sure if they are doing any good at all- initially i thought i was falling fewer times a day but that is now back to normal (whatever that is (14/15 times inside) so i need a wheelchair for inside now.;l

loljill

:-)

You may also like...